Deadly Batch of Heroin Has Already Killed 17

Jan 27, 2014 3:17pm

A tainted batch of deadly heroin is suspected of causing more than a dozen overdoses in central Pennsylvania and has officials begging drug users to be extra cautious.

The Allegheny County, Pa., medical examiner’s office said today that 13 people have died of suspected drug overdoses in recent days. Near four of the scenes where individuals died, police found heroin “stamp bags” marked with red ink with the word “Theraflu.” Police are warning users of the branded bags.

HT pittsburgh heroin jef 140127 16x9 608 Deadly Batch of Heroin Has Already Killed 17

The Pittsburgh County Medical Examiner released this image of a bad batch of heroin that has caused several overdoses in the area. (Pittsburgh County Medical Examiner)

Dr. Karl Williams, medical examiner in Allegheny County, said he wanted to alert the community to the dangers of this particular strain.

Police in Pittsburgh, located in Allegheny County, said they believe the heroin is laced with fentanyl, a narcotic, and that they are trying to track its source. They are interviewing people arrested for heroin use and treated for overdoses.

The police said that there have been a rash of overdoses in the past 72 hours.

In addition to the deaths in Allegheny County, there have been overdoses in nearby counties in Pennsylvania that bring the death toll linked to this type of heroin to 17, according to the the Pittsburgh Post Gazette. The paper quoted one public official as saying that users were warning one another to take half their normal doses.

Heroin use has skyrocketed across the country in recent years. Read more of ABC News’ coverage of the heroin epidemic here.

 

You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus